North Dakota, 2005

Flooding in North Dakota, June 1 to 30, 2005

June 1 to 30, 2005 · NWS FGF · 3 events in 3 counties and zones

June 2005 was an excessively wet month, with a number of rain events over the Devils Lake basin. 23 inches of rain at Petersburg.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

June 2005 was an excessively wet month, with a number of rain events over the Devils Lake basin. For the month, National Weather Service cooperative observers measured 9.06 inches of rain at Minnewaukan, 7.46 inches of rain at Edmore, 7.32 inches of rain in the city of Devils Lake, and 5.23 inches of rain at Petersburg. Additional NDAWN mesonet reports included 8.49 inches near Baker, 5.70 inches near Crary, and 4.55 inches near Michigan. Runoff continued into Devils Lake, which now covered 134,000 acres. Devils Lake began the month around 1448.30 feet MSL and ended the month around 1448.75 feet MSL. Flow continued through the Jerusalem Coulee into Stump Lake, which now covered 10,000 acres. Stump Lake began the month around 1428.40 feet MSL and ended the month around 1430 feet MSL. The rising Stump Lake threatened several homes. The three-county region was part of a Presidential disaster declaration, due to excessive rainfall and severe weather during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 31, 8:00 PM CST, 4 hours earlier.

Area forecast discussion, May 31, 8:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 PM CDT TUE MAY 31 2005

.DISCUSSION...
MAIN CHALLENGE FOR THE EVENING UPDATE CONTINUES TO BE ONGOING PCPN
EVENT. REGIONAL 88D LOOP SHOWS EXTENSIVE PCPN FROM WESTERN IOWA
NORTHWARD TO SOUTHEAST ND...THEN NORTHWEST TOWARD KDVL AND KMOT.
THIS IS A FAIRLY TIGHT/COMPACT PCPN BAND...AND IT IS MOVING VERY
SLOWLY. PCPN AMOUNTS PRETTY LIGHT SO FAR...WITH THE KMVX 88D SHOWING
ALL AMOUNTS LESS THAN A HALF AN INCH...AND MOSTLY LESS THAN A
QUARTER INCH. THIS PCPN IS ALL BEING GENERATED AROUND THE PARENT
UPPER LOW OVER THE WESTERN DAKOTAS/EASTERN MT. VERY DISTINCTIVE BACK
EDGE TO THIS PCPN TOO...WITH CLEARING FROM KBIS SOUTHWARD INTO
CENTRAL SOUTH DAKOTA. SOME SEVERE WEATHER BEING GENERATED (POSSIBLE
PREVIEW OF WHAT IS STORE FOR OUR WESTERN FA WEDNESDAY AFTERNOON/
EVENING) AROUND THE RAPID CITY AREA. WILL DO SOME ADJUSTING TO THE
PCPN AREAS IN THE FORECAST/GRIDS TO MATCH UP A BIT BETTER WITH THE
CURRENT SOUTHEAST TO NORTHWEST PCPN BAND. 18Z NAM DOING PRETTY WELL
WITH THIS AREA AND WILL BASICALLY FOLLOW...TAKING IT SLOWLY EAST
OVERNIGHT. THIS SHOULD BRING SOME CLEARING TO THE WEST/SOUTHWEST FA
TOWARD MORNING. OTHERWISE REST OF FORECAST IN GOOD SHAPE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GODON
Hazardous weather outlook, May 31, 12:40 PM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
140 PM CDT TUE MAY 31 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-010000-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
140 PM CDT TUE MAY 31 2005

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT...

...HEAVY RAIN AND FLOODING IS POSSIBLE WEDNESDAY NIGHT THROUGH
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL MOVE FROM SOUTH TO NORTH ACROSS THE REGION TONIGHT. AN
ISOLATED THUNDERSTORM IS ALSO POSSIBLE...BUT NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE WEDNESDAY
AFTERNOON THROUGH WEDNESDAY NIGHT ACROSS ALL OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. THE MAIN THREAT WILL
BE LARGE HAIL...HIGH WINDS ALONG WITH HEAVY RAIN. AN ISOLATED
TORNADO IS ALSO POSSIBLE LATE WEDNESDAY AFTERNOON INTO WEDNESDAY
EVENING IN EASTERN NORTH DAKOTA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE WEDNESDAY AFTERNOON
IN THE CENTRAL DAKOTAS. THESE THUNDERSTORMS WILL THEN MOVE INTO
EASTERN NORTH DAKOTA WEDNESDAY EVENING THEN INTO WESTERN MINNESOTA
WEDNESDAY NIGHT. THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN AND FLOODING.

LOOKING AHEAD TO THURSDAY THROUGH SATURDAY...A VERY ACTIVE WEATHER
PATTERN WILL PERSIST. THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD
AND HEAVY RAIN IS EXPECTED NEAR ANY THUNDERSTORMS ACROSS THE REGION.
SOME SEVERE WEATHER IS ALSO POSSIBLE NEAR STRONGER STORMS.

STAY TUNED TO LATER STATEMENTS ON THIS ACTIVE WEATHER PATTERN THAT
IS EXPECTED THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY WEDNESDAY NIGHT THROUGH SATURDAY.

KELLENBENZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Ramsey

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ramsey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.050, -100.533

Flood, Benson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Benson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Flood, Nelson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Nelson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461035, 5461036, 5461037.